Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 35, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 29, 2018, 6:06 PM EDT for Watauga County, North Carolina. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 6:06 PM EDT (22:06 UTC)
- Expired
- May 29, 2018, 10:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 149 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 7:30 PM EDT | FLOOD | 5 Nne Blowing Rock, NC | BAMBOO ROAD NEAR THE ASSISTED LIVING CENTER AND THE BOONE AIRPORT FLOODED AND BARELY PASSABLE. POSSIBLY FLOOD WATERS FROM THE EAST FORK/SOUTH FORK OF THE NEW RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024
WGUS51 KRNK 292206
FFWRNK
NCC189-300200-
/O.NEW.KRNK.FF.W.0035.180529T2206Z-180530T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
606 PM EDT TUE MAY 29 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Watauga County in northwestern North Carolina...
* Until 1000 PM EDT
* At 603 PM EDT, Doppler radar indicated that several rounds of
heavy rainfall have traversed Watauga County within the past hour
or so. A line of thunderstorms with very heavy rainfall was moving
north from Alexander and Caldwell counties. This additional
rainfall could easily initiate flash flooding very quickly across
Watauga County. Flash Flooding is imminent.
Rainfall amounts of 1 to 2 inches have been observed during the
past hour and an additional 2 inches of rainfall is possible within
the warned area.
* Some locations that will experience flooding include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
and Sugar Grove.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
This includes the following streams and drainages...
Stony Fork...
Meat Camp Creek...
Vanderpool Creek...
Watauga River...
and Craborchard Creek.
This includes The following Location Appalachian State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3634 8185 3636 8180 3634 8177 3633 8171
3639 8173 3639 8172 3635 8164 3627 8157
3624 8148 3619 8146 3614 8150 3612 8154
3611 8181 3616 8183 3619 8186 3619 8188
3621 8191 3623 8191 3626 8189 3629 8192
$$
RAB4 follow-up statements
988
WGUS71 KRNK 292312
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
712 PM EDT TUE MAY 29 2018
NCC189-300200-
/O.CON.KRNK.FF.W.0035.000000T0000Z-180530T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
712 PM EDT TUE MAY 29 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
WATAUGA COUNTY...
At 707 PM EDT, Doppler radar indicated a heavy rain shower with
rainfall rates of three inches per hour. This shower was progressing
towards Boone. It is likely to generate at least urban flooding in
the typical flood prone areas of the town, if not outright flash
flooding.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
and Sugar Grove.
This includes The following Location Appalachian State University.
This includes the following streams and drainages...
Stony Fork...
Meat Camp Creek...
Vanderpool Creek...
Watauga River...
and Craborchard Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3634 8185 3636 8180 3634 8177 3633 8171
3639 8173 3639 8172 3635 8164 3627 8157
3624 8148 3619 8146 3614 8150 3612 8154
3611 8181 3616 8183 3619 8186 3619 8188
3621 8191 3623 8191 3626 8189 3629 8192
$$
DS527
WGUS71 KRNK 292332
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
732 PM EDT TUE MAY 29 2018
NCC189-300200-
/O.CON.KRNK.FF.W.0035.000000T0000Z-180530T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
732 PM EDT TUE MAY 29 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
WATAUGA COUNTY...
At 728 PM EDT, Doppler radar indicated rain across the warned area
falling a rate of one-half to one inch per hour. Approximately one-
half to one inch of rain has already fallen across the county, with
the highest amounts between Boone and Aho. Flash flooding is
expected to begin shortly, especially in locations with steep
terrain that have been impacted in recent days by heavy rain.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
and Sugar Grove.
This includes The following Location Appalachian State University.
This includes the following streams and drainages...
Stony Fork...
Meat Camp Creek...
Vanderpool Creek...
Watauga River...
and Craborchard Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3634 8185 3636 8180 3634 8177 3633 8171
3639 8173 3639 8172 3635 8164 3627 8157
3624 8148 3619 8146 3614 8150 3612 8154
3611 8181 3616 8183 3619 8186 3619 8188
3621 8191 3623 8191 3626 8189 3629 8192
$$
DS788
WGUS71 KRNK 300113
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
913 PM EDT TUE MAY 29 2018
NCC189-300200-
/O.CON.KRNK.FF.W.0035.000000T0000Z-180530T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
913 PM EDT TUE MAY 29 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
WATAUGA COUNTY...
At 907 PM EDT, local law enforcement reported flooding of Bamboo Road
near the Assisted Living Center and Boone Airport. 1.0 to 1.5 inches
of
rain fell during the past couple of hours. Flash flooding remains
possible
throughout much of Watauga county due to continued rainfall on
saturated
ground from recent repeated rainfall.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
and Sugar Grove.
This includes The following Location Appalachian State University.
This includes the following streams and drainages...
Stony Fork...
Meat Camp Creek...
Vanderpool Creek...
Watauga River...
East/South Fork New River
and Craborchard Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3634 8185 3636 8180 3634 8177 3633 8171
3639 8173 3639 8172 3635 8164 3627 8157
3624 8148 3619 8146 3614 8150 3612 8154
3611 8181 3616 8183 3619 8186 3619 8188
3621 8191 3623 8191 3626 8189 3629 8192
$$
RAB205
WGUS71 KRNK 300208
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1008 PM EDT TUE MAY 29 2018
NCC189-300215-
/O.EXP.KRNK.FF.W.0035.000000T0000Z-180530T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
1008 PM EDT TUE MAY 29 2018
...THE FLASH FLOOD WARNING FOR WATAUGA COUNTY HAS EXPIRED...
The heavy rain has ended and water levels are receding. High water
may
remain in a few spots for a while longer due to runoff, but no
additional flash flooding is expected at this time. Additional
rainfall
is possible later tonight and into Wednesday as showers and
thunderstorms continue to move north as a result of Subtropical
Storm Alberta. Please continue to heed any remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3634 8185 3636 8180 3634 8177 3633 8171
3639 8173 3639 8172 3635 8164 3627 8157
3624 8148 3619 8146 3614 8150 3612 8154
3611 8181 3616 8183 3619 8186 3619 8188
3621 8191 3623 8191 3626 8189 3629 8192
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:46 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 29, 2:46 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
246 PM EDT Tue May 29 2018
.SYNOPSIS...
The remnants of Alberto move northward from Alabama tonight to
Kentucky Wednesday and eventually to the Great Lakes by Thursday.
Tropical moisture will stream north into the southern Appalachians
and Mid-Atlantic region providing periods of rain, some of which may
be heavy at times.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 246 PM EDT Tuesday...
Flash flood watch remains in effect through Wednesday morning
for Mercer County in West Virginia, the Mountain Empire, New
River and Roanoke Valleys as well as the Blue Ridge into the
foothills.
Alberto is a depression in northern Alabama and lifting northward
and should move into western Tennessee and Kentucky late tonight and
reach indiana on Wednesday. Please refer to WPC Advisories on the
system.
This track has been trending west with time which suggests rainfall
for our forecast area will be more scattered in nature. There remain
the potential for flooding as the low moves north, it will focus a
modest fetch of tropical air up against the east side of the
Appalachians, and especially along the Blue Ridge escarpment of
North Carolina. Concern remains for very rain efficient showers and
potential for excessive runoff, PWAT values around 1.5 inches. Do
not plan to make any changes to the existing Flash Flood Watch per
no strong signal to expand or contract it attm.
Cloud cover is limiting surface heating and hinder thunderstorms
potential. Shear is decent, but overall CAPE is low under 100
j/kg. Later this afternoon into tonight, some higher CAPE to
advect into the area from the southwest. A 30-40 kt
southeasterly low level jet will pivot across the western port
of forecast area tonight into early Wednesday. Wind gusts from
western Grayson into Smyth and Tazewell may gust close to 40 mph
tonight. With the rain softened ground this could lead to some
downed trees. The latest day one convective outlook continue
general thunderstorms with a marginal to our southwest. Leaned
the pops tonight towards the NAM which captures the movement of
Alberto well. Added some patchy fog overnight. Low temperatures
will range from the lower 60s in the mountains to around 70
degrees.
Alberto's remnants should continue to move through the Ohio Valley
on Wednesday, leading to a diffluent height pattern in mid-levels.
Combined with southeast surface convergence, that generate scattered
to numerous showers with embedded thunderstorms with tall, skinny
MUCAPEs around 1000-1200 J/kg. From a hydrologic perspective, it is
difficult to pinpoint a larger or widespread area where flash
flooding may occur. We will need to monitor along or east of the
Blue Ridge where mid-level flow is weaker with slower storm motions.
High temperatures Wednesday will vary from the lower 70s in the
mountains to the lower 80s in the piedmont.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
As of 245 PM EDT Tuesday...
Will cut back on probability of rain by midnight Wednesday night.
Once sun sets, not seeing any other forcing so no other rain after
showers and thunderstorms diminish in the evening for the rest of
the overnight. Similar to past few mornings, will have fog before
sunrise Thursday.
Southwest Virgina, northwest North Carolina, and southeast West
Virginia remain a warm, humid air mass through Friday. Pattern stays
favorable for scattered thunderstorms each afternoon and evening. A
short wave crossing from Kentucky to Virginia will add to lift on
Friday and will lead to more areal coverage and a higher probability
of rain. No need to deviate much from bias corrected guidance for
temperatures through the period.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 200 PM EDT Tuesday
Pattern changes this time frame and will be dominated by long wave
troughing over the eastern United States. This will keep
temperatures near to just below normal and will lead to periods of
rain. At the surface a cold front crosses through the Mid Atlantic
region from northwest to southeast Friday night and Saturday
Saturday and Sunday the mean flow will from the west to northwest
will mean the best chance of precipitation will remain in the
mountains and foothills. Precipitable water values values will drop
back to around one inch. By Monday and Tuesday winds pick up an
easterly component due to high pressure over the Tennessee Valley.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 146 PM EDT Tuesday...
MVFR conditions prevail with pockets of IFR this afternoon
into tonight. East to southeast low level flow will result in
convergent flow along the eastern slopes of the Appalachians
with areas of drizzle and rain. Isolated pockets of heavy rain
possible with any thunderstorm. Visibilities will be highly
variable...lowest along the Blue Ridge escarpment where
drizzle/mist may permit IFR sort of conditions, and generally
MVFR or VFR elsewhere.
As the remnants of tropical system moves north through TN/KY,
expected scattered showers and a few thunderstorms to move north
into our region. Cloud cover is hindering thunderstorms in our
area. There is a potential for an area of low level wind shear
across the mountains of NC and far western VA tonight and
Wednesday. The coverage is too small to mention at any taf
sites. Add some patchy fog to the forecast late tonight into
Wednesday morning with the best chance in the valleys.
Morning low clouds and fog will lift or mix out by late morning,
return MVFR during the afternoon. Pockets of IFR are possible
with convection Wednesday.
Medium confidence in ceilings,visibilities and winds during the
taf period.
.Extended Aviation Discussion...
Wet pattern anticipated through mid-week with progressively
increasing coverage and persistence of showers and thunderstorms
associated with remnants of Alberto lifting north thru the Gulf
Coast States into the TN and Ohio Valleys. Sub- VFR conditions
are likely thru most of the period, with small windows of VFR
possible toward late week as wind flow trends southwesterly, but
confidence low attm.
&&
.HYDROLOGY...
As of 100 PM EDT Tuesday...
Hydro concern is mainly focused on the small streams where a
torrential downpour and already wet antecedent conditions may
quickly lead to runoff issues.
River flooding cannot totally be discounted especially on
smaller fast-reacting headwaters of the upper Roanoke or
Watauga rivers.
The MMEFS ensembles from the GEFS simulations continue to paint
an anemic response on the bigger rivers with generally a 30
percent or less chance for minor flooding on most of our larger
river basins. Still, given the antecedent conditions, there may
be enough rain to fall in the Dan River basin to bring South
Boston up late in the week. At this time, it is not forecasted
to flood. The Roanoke River will also bare closer scrutiny
especially with the deluge in the upper part of the basin over
the weekend. Its unsettling to see what an isolated 4-8 inch
burst of rain will do in a small stream basin such as Mudlick
Creek (Roanoke, VA). Expand this over a larger geographic area
and the result would be even more unsettling. As such, folks
should pay special attention to stream levels if a torrential
downpour lasts more than an hour. Rain rates within this
tropical like airmass can easily surpass 4 inches in one hour.
Most folks cannot fathom this sort of rainfall rate, and it will
quickly leave you dumbstruck when the water rises up and grabs
you by the ankles. Drainage systems are not built to withstand
these sort of rates.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Wednesday morning for VAZ007-009>017-
022-032>034-043.
NC...Flash Flood Watch through Wednesday morning for NCZ001>004-
018>020.
WV...Flash Flood Watch through Wednesday morning for WVZ042.
&&
SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KK/PM
HYDROLOGY...PM/KKHazardous weather outlook, May 29, 3:19 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 319 PM EDT Tue May 29 2018 NCZ005-006-VAZ018>020-023-024-035-044>047-058-059-WVZ043-044-507-508- 301930- Rockingham-Caswell-Craig-Alleghany VA-Bath-Botetourt-Rockbridge- Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 319 PM EDT Tue May 29 2018 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Subtropical moisture will foster very rain efficient showers and thunderstorms this week with the potential for small stream and poor drainage flooding through Thursday. Localized flash flooding is also possible in sustained and slow moving downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-VAZ007-009>017-022-032>034-043-WVZ042-301930- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke- Patrick-Franklin-Bedford-Henry-Mercer- 319 PM EDT Tue May 29 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch until Wednesday morning. Subtropical moisture will foster very rain efficient showers and thunderstorms this week with the potential for small stream and poor drainage flooding through Thursday. Flash flooding is expected in sustained and slow moving downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:08 PM EDT | Areal Flood Advisory | RNK | Watauga | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.